News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Prozac + Lexapro + Lithium is this SAFE?? also sleep aid


 Liferiver36 - Fri Feb 06, 2009 1:20 am

My mother is 48-49 years old, and is on 20mg prozac, 10mg lexapro and 600mg lithium she told me what sleeping pill she was on but i forgot and can post it when I go home tomorrow. I really would like to know if this combo is safe? She used to be addicted to opiates (hydracodone) for years then got off them via suboxone when she got off of the suboxone she started getting prescribed prozac, then they did prozac with abilify and that stuff hurt her, now she can't lift her arms above her chest. After that happened she went on the current combo of prozac, lexapro and lithium. Does this sound right to anyone? I'm no med student or doctor but I have done enough reading about SSRis and seratonin to know that something could be potentially wrong here.
Also she acts freaking weird, she reminds me of myself in high school after I ate marijuana or something of that nature, its kind of funny but not. Its my mom not a high school stoner. All she does is sit on the couch and watch tv, she doesn't want to do anything! She thinks going to the grocery is an accomplishment.
Please help any info would be lovely!
Thanks
Ryan
 Debbie Miller, RN - Sat Feb 07, 2009 11:33 am

User avatar Hello,
This sounds like an alarming combination to me. It appears to be therapeutic duplication. I hope her doctor is aware of the medications she is taking. While some antidepressants are taken in combination, typically they are of different varieties so they work on different neurotransmitters. Normally we don't use two SSRIs together but of course we don't know her particular situation. This is why it's best to be sure the doctor is aware, in case two different physicians are prescribing.

Best wishes.
 Liferiver36 - Fri Feb 13, 2009 4:13 pm

the same doctor is prescribing all of these and my mother is not in any kind of therapy course our anything, shouldn't she be doing something to work out her problems so eventually she can get off all of these chemicals?
 Debbie Miller, RN - Thu Jul 02, 2009 10:20 pm

User avatar Hello,
There are times when two similar medications are used together so if she is under the doctor's care and not having side effects, it is probably OK. Lithium often is prescribed along with an antidepressant such as Prozac, and blood levels are typically drawn periodically to be sure it is in the therapeutic range.

The "chemicals" are merely correcting her normal levels of neurotransmitters and she may need them long-term. They are not addictive, but can be similar to the use of insulin in a diabetic. Each person is different and the medications must be fine tuned and adjusted as needed (just as insulin needs such monitoring and adjusting).

Therapy can be a good addition to medicine in many cases but I would not expect it to necessarily result in the discontinuation of her meds. Often the two go hand-in-hand for excellent results, especially if there are unresolved issues. Many people do fine with one or the other and sometimes both are indicated. It may or may not result in a reduction of medication. Often people do have changing dose and medication needs so regular contact with a doctor or therapist is important.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here